North Carolina, 2005

Flash Flood in North Carolina, June 8, 2005

June 8, 2005 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 8, 1:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 1:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT WED JUN 8 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
WELL DEFINED BOUNDARIES OF TUESDAY APPEAR TO BE ABSENT TODAY.
CONVECTIVE ACTIVITY ON THE INCREASE AT THIS TIME BUT WE ARE MORE
STABLE TODAY THAN TUESDAY. INTENSITY OF THUNDERSTORMS AS A WHOLE
SHOULD BE REDUCED.

CURRENT FORECAST LITTLE CHANGED. CONDITIONS RELATIVELY SIMILAR FOR
THURSDAY TO THOSE OF TODAY. PERHAPS A SLIGHT INCREASE IN 850
MILLIBAR WINDS WHICH COULD MINIMALLY ENHANCE ACTIVITY THURSDAY.
CONDITIONS CONTINUE TO POINT TO THURSDAY AFTERNOON HIGHS A TOUCH
COOLER THAN TODAY.

SOME DIFFERENCE IN OPINION IN MOISTURE PROFILE FOR FRIDAY SATURDAY
WITH GFS BRINGING SIGNIFICANT DRYING FROM THE EAST WITH THE ETA/NAM
KEEPING THE MOISTURE GRADIENT OFFSHORE. NOT AN OVERWHELMING
CONSENSUS ON THIS AND WILL LEAVE THE GFS LEANING FORECAST INTACT
WITH MUTED CONFIDENCE.

TEMPERATURES LITTLE CHANGED AND CONTINUE ON THE WARM SIDE OF
CLIMATOLOGY FOR THIS TIME OF YEAR.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
NO CHANGES TO PREVIOUS FORECAST. THE WESTERN ATLANTIC RIDGE WILL
BUILD SLOWLY EAST OVER THE WEEKEND...THEN FLATTEN OUT BY MIDWEEK.
THE DEVELOPING TROPICAL SYSTEM IN THE WESTERN CARIBBEAN IS PROGGED
BY THE MODELS THE TRACK INTO THE GULF...AND RESIDUAL MOISTURE FROM
THIS SYSTEM WOULD ENHANCE RAIN CHANCES ON MONDAY. HOWEVER AT
THIS TIME A PERSISTENCE FORECAST OF DIURNAL CONVECTION AND SLIGHTLY
ABOVE NORMAL TEMPERATURES WILL BE CONTINUED.

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS
AFTERNOON...AND COVERAGE SHOULD BE ENOUGH TO WARRANT A TEMPO FOR
THUNDERSTORMS WITH IFR VISIBILITIES IN HEAVY RAIN AND WIND GUSTS UP
TO 25 KNOTS. FOG AND LOW CLOUDS WILL DEVELOP AGAIN TONIGHT WITH A
CONTINUED MOIST SOUTHEAST FLOW. WILL HAVE IFR FOG AND LIFR
CEILINGS... BUT FOG COULD BE LIFR AT THE TAF SITES WHERE HEAVY RAIN
FALLS THIS AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jun 8, 4:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EDT WED JUN 8 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
510 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIR MASS OVER THE AREA TODAY... COMBINED WITH DAYTIME
HEATING... WILL LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS LASTING THROUGH THE AFTERNOON AND EVENING. THESE
SHOWERS AND STORMS WILL MOVE SLOWLY AND ERRATICALLY AND ARE LIKELY
TO PRODUCE TORRENTIAL DOWNPOURS. RAINFALL RATES COULD APPROACH
TWO INCHES PER HOUR IN SPOTS... WHICH MAY RESULT IN LOCALIZED
FLOODING IN URBAN AREAS. IN ADDITION... A FEW OF THE STORMS COULD
BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS OVER 45 MPH AND MARBLE
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS... MAINLY IN THE AFTERNOON AND
EVENING... ARE EXPECTED THROUGH THE PERIOD. WHILE THESE STORMS
WILL PRODUCE LIGHTNING AND MAY CONTAIN LOCALLY HEAVY RAIN...
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 1 PM TODAY.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WINDS... HAIL... OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

GIH

In the hours before

Special weather statement, Jun 8, 4:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT WED JUN 8 2005

NCZ075>077-082215-
HARNETT-LEE-MOORE-
516 PM EDT WED JUN 8 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...WESTERN HARNETT AND
MOORE COUNTIES THROUGH 615 PM EDT...

AT 516 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
OVERHILLS...OR ABOUT 16 MILES EAST OF SOUTHERN PINES...MOVING WEST
NORTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...PINEVIEW...OLIVIA...CAMERON...LEMON SPRINGS...QUAIL
RIDGE...SANFORD... AND TRAMWAY.

GUSTY WINDS OF UP TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE BRANCHES. IN
ADDITION...HEAVY DOWNPOURS WILL SEVERELY REDUCE THE VISIBILITY AND
CAUSE EXTENSIVE PONDING OF WATER ON THE ROADS. MOTORISTS ARE ADVISED
TO SLOW DOWN WHEN TRAVELING THROUGH THE HEAVY SHOWERS AND STORMS.

WSS

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
June 8, 5:00 PM EST to 5:30 PM EST
Where
Cumberland County, Fayetteville
Reported by
NEWSPAPER
Coordinates
35.067, -78.900

About six inches of water covered the floors of businesses on Franklin Street after water backed out of a storm drainage system, covering the street, flooding buildings and the parking lot for the Police Department. Cross Creek overflowed its banks and left mud on streets, sidewalks, and parking lots. Twenty streets were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455883.